Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 222, NWS Wichita, KS

July 5, 2004Wilson County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 5, 2004, 3:57 AM CDT for Wilson County, Woodson County, Kansas. It was in force for 78 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 3:57 AM CDT (08:57 UTC)
Expired
Jul 5, 2004, 5:15 AM CDT
In force
78 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Wilson County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 141 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:23 AM CDTTSTM WND GST 60Yates Center, KS
Jul 5, 4:30 AM CDTHAIL 0.75Benedict, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 9:40 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 5, 3:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 050857
SVRICT
KSC205-207-051015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
356 AM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODSON COUNTY IN SOUTHEAST KANSAS
  WILSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 515 AM CDT.

* AT 356 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
  VIRGIL TO 5 MILES NORTHEAST OF LONGTON...OR ALONG A LINE EXTENDING
  FROM 29 MILES SOUTH OF EMPORIA TO 36 MILES NORTHWEST OF
  COFFEYVILLE...MOVING EAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 515 AM CDT...
  YATES CENTER...
  BUFFALO...
  NEODESHA...
  NEOSHO FALLS...

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  DAMAGING WINDS NEAR 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WOODSON
AND WILSON COUNTIES UNTIL 515 AM CDT.

LAT...LON 3803 9595 3739 9595 3739 9554 3804 9555

$$

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:53 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 5, 2:53 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
253 AM CDT MON JUL 5 2004

.DISCUSSION...

MAIN FCST CONCERN IS POPS FOR THE FIRST COUPLE OF DAYS AND
ESPECIALLY MCS ACTIVITY TNGT

TDAY-TNGT: MCS SHOULD BE EXITING THE EASTERN PORTION OF THE CWA AT
THE START OF THE PERIOD, SO WL KEEP POPS FOR THE FIRST PART OF THE
DAY. BY THE AFTERNOON HOURS THE MAJORITY OF THE PRECIP WL HAVE
PUSHED EAST OF THE AREA. FEEL THAT TEMPS SHOULD BE PRETTY CLOSE TO
WHAT THEY WERE YESTERDAY, WITH MOISTURE KEEPING TEMPS IN CHECK.

ANOTHER EVEN STRONGER WAVE WL KICK OUT OF THE HIGH PLAINS AND ACROSS
NEBRASKA. AT THE SFC A LOW IS EXPECTED TO FORM NEAR SW KS. STORMS WL
INITIATE OVER THE HIGH PLAINS OVER NW KS AND SW NE. THESE STORMS ARE
THEN EXPECTED TO DIVE INTO THE AREA OF HIGH MOISTURE WHICH WL BE
SITUATED TO THE SE. THEREFORE, LOOK FOR ANOTHER COMPLEX OF
MARGINALLY SEVERE STORMS TO AFFECT MUCH OF THE CWA. SHEAR IS NOT
OVERLY IMPRESSIVE WHICH SHOULD LIMIT MOST OF THE ACTIVITY TO
MARGINALLY SEVERE HAIL AND WIND. ONE ELEMENT NOT LACKING WL BE LOW
LEVEL MOISTURE AND ELEVATED INSTABILITY. MUCH LIKE THE PASSED COUPLE
OF NIGHTS, THE LLJ WL INCREASE AND VEER AS THE EVENING PROGRESSES.
THIS WL FEED THE SW PORTION OF THE MCS KEEPING THIS COMPLEX GOING
THROUGH THE NIGHT. WITH ANOTHER MCS ALSO COMES A CONTINUED THREAT
FOR FLOODING. SO WL EXTENDED THE FLOOD WATCH THROUGH TUE MORNING AND
ALSO EXPAND TO INCLUDE CENTRAL KS.

TUE-WED: STORMS MAY BE ONGOING TUE MORNING OVER THE EASTERN PORTION
OF THE CWA WITH MOST OF THE ACTIVITY CONFINED TO AREAS SOUTH OF THE
BORDER BY TUE AFTERNOON.  A SHORT LIVED SFC RIDGE WL THEN MAKE A
CAMEO FOR WED NGT. SOME LEE SIDE TROUGH WL THEN COMMENCE FOR WED
WHICH WL INCREASE OUR SOUTH WINDS. TEMPS TUE WL BE A BIT COOLER DUE
TO THE WEAK FRONT PASSING SOUTH. A WARM UP CAN BE EXPECTED FOR WED
AS SOUTH WINDS AN GOOD MIXING GET GOING.

THU-SUN:
DUE TO ONGOING SEVERE WX, ONLY TOOK A BRIEF LOOK AT THE EXTENDED. IT
APPEARS THE STRONGER WESTERLIES SHIFT NORTH AND WEST OF THE CWA,
WHICH SHOULD ALSO SHIFT THE TRACK OF UPPER IMPULSES. SO WOULD NOT
EXPECT WIDESPREAD CONVECTION NIGHT AFTER NIGHT LIKE WE HAVE HAD
LATELY. WITH THIS SAID, STILL FEEL SOME CONVECTION ACROSS THE HIGH
PLAINS IS STILL A POSSIBILITY DURING THE AFTERNOON HOURS ALMOST
EVERY DAY. SOME OF THIS ACTIVITY MAY DIVE SE AT NIGHT TOWARDS THE
BETTER MOISTURE. JUST NOT SURE HOW WIDESPREAD IT WOULD BE WITH LACK
OF ORGANIZATION. SO KEPT POPS AT NIGHT FOR MOST OF THE EXTENDED.
KEPT TEMPS A BIT BELOW CLIMO AS MOIST GROUND SHOULD INHIBIT AN
EXTREME WARM UP.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    90  68  84  62 /  10  60  20  10
HUTCHINSON      91  67  82  62 /  10  70  20  10
NEWTON          90  68  82  62 /  20  70  20  10
ELDORADO        90  68  84  63 /  20  60  30  10
WINFIELD-KWLD   92  69  86  64 /  20  60  30  20
RUSSELL         89  62  81  59 /  10  70  10   5
GREAT BEND      89  64  81  60 /   5  70  10  10
SALINA          92  68  82  61 /  10  70  20   5
MCPHERSON       91  68  82  62 /  10  70  20  10
COFFEYVILLE     90  69  86  65 /  30  60  50  20
CHANUTE         88  69  84  63 /  30  70  50  10
IOLA            88  69  84  63 /  30  70  50  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR TODAY THROUGH
TUESDAY MORNING FOR ENTIRE COUNTY WARNING AREA.
&&

7/LAWSON
Hazardous weather outlook, Jul 4, 4:25 PM CDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT SUN JUL 4 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
425 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A CHANCE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS EVENING
INTO THE OVERNIGHT HOURS FOR CENTRAL, SOUTHERN AND SOUTHEASTERN
KANSAS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
HOWEVER, AN ISOLATED TORNADO CANNOT BE RULED OUT BEFORE SUNSET IN
SOUTHERN KANSAS.

WARM AIR IN THE MID LAYERS WILL PROHIBIT THUNDERSTORM DEVELOPMENT
UNTIL EARLY THIS EVENING. BUT AS AN UPPER LEVEL DISTURBANCE MOVES
INTO THE AREA, THUNDERSTORMS SHOULD DEVELOP ACROSS WESTERN KANSAS
THIS EVENING, WITH STORMS MOVING INTO CENTRAL AND SOUTH CENTRAL
KANSAS INTO THE LATE EVENING HOURS. THE ACTIVITY WILL TRY AND FORM
INTO A COMPLEX OF THUNDERSTORMS LATER TONIGHT, AND MOVE RAPIDLY
EASTWARD ACROSS SOUTHERN KANSAS. HEAVY RAINFALL WILL ALSO BE A
THREAT WHICH COULD CAUSE SOME FLOODING. SEE THE LATEST FLOOD WATCH
FOR INFORMATION ON THIS FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RISK FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL
CONTINUE ON MONDAY AND MONDAY NIGHT. CHANCES FOR THUNDERSTORMS
WILL CONTINUE ON TUESDAY, THOUGH THE RISK FOR SEVERE WEATHER
AND HEAVY RAIN IS EXPECTED TO DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS EVENING AND
OVERNIGHT ACROSS CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/CJ/KETCHAM

In the hours before

Local storm report, Jul 5, 2:29 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
229 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0227 AM     HAIL             PARK CITY               37.80N 97.32W
07/05/2004  1.75 INCH        SEDGWICK           KS   PUBLIC

            53RD STREET NORTH.

&&

LFW
Local storm report, Jul 5, 2:31 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
231 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0228 AM     TSTM WND GST     WEST WICHITA            37.65N 97.50W
07/05/2004  59 MPH           SEDGWICK           KS   OFFICIAL NWS OBS

            ICT ASOS REPORTED A WIND GUST TO 59 MPH ALONG WITH DIME
            SIZE HAIL.

&&

LAWSON
Local storm report, Jul 5, 2:36 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
236 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 AM     HAIL             8 W TOWANDA             37.80N 97.14W
07/05/2004  1.00 INCH        BUTLER             KS   LAW ENFORCEMENT

&&

LAWSON
Local storm report, Jul 5, 3:06 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
306 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 AM     HAIL             3 E ROSE HILL           37.57N 97.08W
07/05/2004  1.00 INCH        BUTLER             KS   TRAINED SPOTTER

&&

LFW
Special weather statement, Jul 5, 3:32 AM CDT, 25 minutes before
KSZ032-033-047>053-067-068-082-083-091-092-050900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
332 AM CDT MON JUL 5 2004

...SEVERE WEATHER WATCH UPDATE MESSAGE...

THE SEVERE THUNDERSTORM WATCH, NUMBER 556, HAS BEEN CANCELLED
AND IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN
CENTRAL AND SOUTH CENTRAL KANSAS:

LINCOLN, RUSSELL, SALINE, ELLSWORTH, BARTON, MCPHERSON, MARION,
CHASE, RICE, RENO, SEDGWICK, HARVEY, KINGMAN, SUMNER AND
HARPER.

LAWSON
Local storm report, Jul 5, 3:56 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
356 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0354 AM     TSTM WND GST     HOWARD                  37.47N 96.26W
07/05/2004  60 MPH           ELK                KS   TRAINED SPOTTER

&&

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:54 PM CDTSevere Thunderstorm WarningICTBarton66 min
Jul 4, 9:10 PM CDTSevere Thunderstorm WarningICTRussell65 min
Jul 4, 9:44 PM CDTSevere Thunderstorm WarningICTHarper, Kingman61 min
Jul 4, 9:55 PM CDTSevere Thunderstorm WarningICTReno50 min
Jul 4, 10:07 PM CDTSevere Thunderstorm WarningICTRussell38 min
Jul 4, 10:27 PM CDTSevere Thunderstorm WarningICTMcPherson63 min
Jul 4, 10:29 PM CDTSevere Thunderstorm WarningICTHarvey61 min
Jul 4, 10:47 PM CDTSevere Thunderstorm WarningICTSaline58 min
Jul 4, 11:20 PM CDTSevere Thunderstorm WarningICTSedgwick55 min
Jul 4, 11:37 PM CDTSevere Thunderstorm WarningICTButler53 min
Jul 5, 12:16 AM CDTSevere Thunderstorm WarningICTChase59 min
Jul 5, 1:31 AM CDTSevere Thunderstorm WarningICTKingman59 min
Jul 5, 1:55 AM CDTSevere Thunderstorm WarningICTHarper65 min
Jul 5, 1:59 AM CDTSevere Thunderstorm WarningICTSedgwick61 min
Jul 5, 2:06 AM CDTSevere Thunderstorm WarningICTSumner54 min
Jul 5, 2:28 AM CDTSevere Thunderstorm WarningICTButler62 min
Jul 5, 2:43 AM CDTSevere Thunderstorm WarningICTCowley62 min
Jul 5, 3:20 AM CDTSevere Thunderstorm WarningICTGreenwood70 min
Jul 5, 3:25 AM CDTSevere Thunderstorm WarningICTElk80 min
Jul 5, 3:47 AM CDTSevere Thunderstorm WarningICTChautauqua73 min
Jul 5, 4:29 AM CDTSevere Thunderstorm WarningICTAllen, Neosho76 min
Jul 5, 4:52 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery68 min
Jul 5, 11:56 AM CDTSevere Thunderstorm WarningICTNeosho64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.